Kansas, 2008Flash Flooding and Flooding in Kansas, September 11 to 15, 2008
September 11 to 15, 2008 · NWS ICT · 33 events in 8 counties and zones
Moisture plume from the Southwest United States spread northeast towards the plains and interacted with a stationary boundary to produce a deluge of rainfall across Central and South Central Kansas. 00 inches on the West side of Wichita, Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 2
- Property damage
- $4.7 million
- Crop damage
- $72,000
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture plume from the Southwest United States spread northeast towards the plains and interacted with a stationary boundary to produce a deluge of rainfall across Central and South Central Kansas. Rainfall amounts were generally around 5 inches, however isolated amounts reached up to 11.00 inches on the West side of Wichita, Kansas. Wichita Mid Continent Airport reported the greatest 24 rainfall total (10.31 inches) in its history.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 11, 5:43 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 11, 5:43 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT THU SEP 11 2008
.AVIATION...00Z TAF UPDATE KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS/VISIBILITIES WILL GRADUALLY LOWER TO IFR CATEGORY
TONIGHT FOR MOST TERMINALS...AND COULD EVEN REACH LIFR CONDITIONS
LATER TONIGHT. MEANWHILE...PERIODS OF SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS WILL AFFECT THE ENTIRE REGION TONIGHT. THE GREATEST
RISK OF THUNDERSTORMS COULD AFFECT RSL TERMINAL FROM 00-03Z AND
WILL GO WITH A TEMPO GROUP...OTHERWISE ALL OTHER TERMINALS WILL BE
VOID OF THUNDERSTORM ACTIVITY.
JAKUB
&&
.PREV DISCUSSION... /ISSUED 340 PM CDT THU SEP 11 2008/
DISCUSSION...
FORECAST CONCERNS CONTINUE TO BE HEAVY RAINFALL CHANCES FOR THE
NEXT 24 HOURS...THEN EFFECTS OF IKE REMNANTS FOR THE END OF THE
WEEKEND.
TONIGHT:
LARGE AREA OF SHRA AND SOME ISOLATED TSRA CONTINUES ACROSS MUCH OF
SOUTHEASTERN KS AT THIS TIME. THIS AREA OF PRECIP IS SLOWLY LIFTING
TO THE NORTH AS THE LATE AFTERNOON PROGRESSES. THIS LARGE AREA OF
PRECIP IS BEING AIDED BY ISENTROPIC LIFT IN THE 315-320K LAYER.
MODELS CONTINUE THIS AREA OF LIFT...INTO THE OVERNIGHT HOURS...WITH
ABUNDANT MOISTURE IN THE LOW LAYERS FOR SHRA AND POSSIBLE TSRA.
COULD ALSO SEE SOME HEAVIER POCKETS OF RAIN ACROSS THE REGION AS
UPPER LEVEL DIFFLUENCE COULD LEAD TO SOME VERY EFFICIENT RAIN
PRODUCERS. SO FLOOD WATCH LOOKS RIGHT ON TRACK AS AXIS OF RAINFALL
LIFTS A LITTLE FURTHER NORTH OVERNIGHT.
FRI-SAT:
DO EXPECT SHRA AND POSSIBLY SOME ISOLATED TSRA TO CONTINUE INTO FRI
GENERALLY ALONG AN AXIS FROM MKC-NEWTON AS THE FRONTAL BOUNDARY
STALLS ACROSS THE AREA. THIS FRONTAL BOUNDARY WILL CONTINUE TO BE
THE FOCUS FOR PRECIP ON FRI AS ISENTROPIC LIFT IN THE 310-315K LAYER
CONTINUES TO PUMP LOTS OF MOISTURE INTO THE AREA. COULD ALSO SEE A
WAVE ALONG THE STALLED FRONT BY FRI AFTERNOON/EVENING AS AREA GETS
UNDER INFLUENCE OF RIGHT REAR QUAD OF THE UPPER LEVEL JET. SO
CURRENT LOCATION OF FLOOD WATCH LOOKS FINE...WITH SOME AREAS
POSSIBLY GETTING 2 TO 3 INCHES OF RAINFALL BY SAT MORNING.
AM A LITTLE CONCERNED ABOUT STALLED FRONTAL BOUNDARY ACTUALLY
LIFTING BACK TO THE NORTH SOME ON SAT AS HURRICANE IKE COMES ASHORE
ALONG THE TX COAST....SLOWING THINGS DOWN TO A CRAWL ACROSS THE
PLAINS. THIS COULD PUSH THE MAIN RAIN AXIS A LITTLE FURTHER NORTH
ON SAT...GENERALLY JUST SOUTH OF THE INTERSTATE 70 FROM MKC-HUT.
THIS WOULD ACTUALLY BRING SOME WEAK SUBSIDENCE INTO SOUTHEAST
KS...BUT SOME WEAK LIFT KEEPS CLOUDS AND MOISTURE AROUND...SO COULD
STILL SEE SOME SCATTERED SHRA AROUND FOR NOW...SO WILL LEAVE POPS IN
THE LIKELY CATEGORY IN MOST LOCATIONS.
SUN-MON:
MODELS SEEM TO BE COMING INTO SOME KIND OF AGREEMENT ON HOW TROPICAL
REMNANTS OF IKE WILL INTERACT WITH KS FOR SUN INTO MON. CURRENT
MODEL PROJECTIONS TAKE CENTER OF IKE INTO WRN ARK BY SUN 12Z. ECMWF
LOOKS THE MOST PROGRESSIVE WITH THIS SOLUTION....TAKING IKE WELL TO
THE EAST OF THE AREA BY LATE SUN. GFS IS SLOWER AND A LITTLE FURTHER
TO THE NW...KEEPING PRECIP BANDS ACROSS SOUTHEAST KS LONGER INTO SUN
NIGHT. BOTH MODELS SIMILAR TO HURRICANE CENTERS CURRENT TRACK...
WITH RAIN BANDS ON THE NW SIDE OF IKE AFFECTING SOUTHEAST KS FOR
MOST OF THE DAY ON SUN. CURRENT THINKING IS THE HEAVIEST PRECIP WITH
THIS TROPICAL SYSTEM WILL STAY TO THE SOUTHEAST OF THE TURNPIKE
..KEEPING ICT METRO OUT OF THE HEAVIEST RAINFALL. WITH THAT
SAID....SOUTHEASTERN KS WILL CERTAINLY BE UNDER THE GUN WHEN IT
COMES TO RAINFALL ON SUNDAY...GIVEN BANDS OF RAINFALL EXPECTED ON
THE NW SIDE OF IKE WITH EXTREME SOUTHEAST KS LOOKING TO GET THE MOST
RAINFALL. WILL CERTAINLY HAVE TO KEEP AN EYE ON THIS POTENTIAL
FLOODING SITUATION...AS THE WEEKEND APPROACHES.
WILL START TO DRY THINGS OUT FROM NW TO SOUTHEAST AS EARLY MON
PROGRESSES...WITH SUNSHINE RETURNING TO THE AREA BY MON AFTERNOON.
MON NIGHT-WED:
IKE REMNANTS LOOK TO MOVE TO THE EAST OF THE AREA BY MON EVENING
..EVEN WITH THE SLOWER GFS SOLUTION. CURRENT MEDIUM RANGE
MODELS SUGGEST THAT AN UPPER LEVEL RIDGE WILL BUILD OVER THE ROCKIES
FOR TUE INTO WED. THIS SHOULD LEAD TO A SURFACE RIDGE BUILDING
ACROSS THE REGION WITH SUNNY AND PLEASANT CONDITIONS EXPECTED TO
HELP DRY THINGS OUT.
KETCHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 67 76 66 76 / 90 80 60 60
HUTCHINSON 65 74 64 76 / 70 80 60 60
NEWTON 66 75 65 76 / 90 80 60 60
ELDORADO 68 76 67 76 / 90 80 60 60
WINFIELD-KWLD 69 78 68 76 / 90 80 60 60
RUSSELL 61 72 60 79 / 50 40 40 40
GREAT BEND 62 72 61 78 / 60 50 40 50
SALINA 64 72 63 77 / 60 70 50 50
MCPHERSON 65 73 64 76 / 70 80 60 60
COFFEYVILLE 69 80 69 79 / 80 60 60 60
CHANUTE 69 79 69 78 / 80 60 60 60
IOLA 69 78 69 78 / 80 70 60 60
PARSONS-KPPF 69 80 69 79 / 80 60 60 70
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH SATURDAY MORNING FOR
KSZ051>053-067>071-082-083-091>094.
&&
Hazardous weather outlook, Sep 11, 3:30 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT THU SEP 11 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-121015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 PM CDT THU SEP 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS EVENING...AND BECOME NUMEROUS AND WIDESPREAD BY
TONIGHT...AS A FRONTAL BOUNDARY APPROACHES FROM THE WEST AND
INTERACTS WITH INCREASING TROPICAL MOISTURE ACROSS THE AREA. STRONG
OR SEVERE STORMS ARE NOT ANTICIPATED...BUT HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE POSSIBLE TONIGHT. PLEASE REFER TO THE
LATEST FLOOD WATCH PRODUCT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WET WEATHER PATTERN IS EXPECTED TO CONTINUE FRIDAY AND INTO THE
WEEKEND...WITH VARIOUS ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS
AFFECTING MUCH OF THE AREA. STRONG OR SEVERE STORMS ARE NOT
EXPECTED...BUT HEAVY RAINFALL AND FLOODING WILL BE A CONCERN. PLEASE
REFER TO THE LATEST FLOOD WATCH PRODUCT FOR MORE DETAILS.
FURTHERMORE...REMNANTS OF HURRICANE IKE COULD APPROACH FROM THE
SOUTH SOMETIME ON SUNDAY.....POTENTIALLY BRINGING MODERATE TO
HEAVY RAINFALL AMOUNTS TO PORTIONS OF SOUTHEAST KANSAS.
PLEASE STAY TUNED FOR LATER FORECASTS AND OUTLOOKS...AS THERE
REMAINS SOME UNCERTAINTY REGARDING THE EXACT LOCATION OF THE
HEAVIEST AXIS OF RAINFALL OVER THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE NOT ANTICIPATED TONIGHT...BUT FLOODING AND OR
RAINFALL AMOUNTS ARE ALWAYS APPRECIATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ADK/KETCHAM
In the hours before
Local storm report, Sep 11, 7:28 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT THU SEP 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HEAVY RAIN RUSSELL AIRPORT 38.87N 98.82W
09/11/2008 M0.49 INCH RUSSELL KS ASOS
RUSSELL AIRPORT ASOS REPORTED NEAR HALF AN INCH OF
RAINFALL IN TEN MINUTES.
&&
CDJLocal storm report, Sep 11, 7:30 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT THU SEP 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HEAVY RAIN WALDO 39.12N 98.80W
09/11/2008 M3.60 INCH RUSSELL KS LAW ENFORCEMENT
AMOUNT OF RAIN THAT HAS FALLEN IN THE LAST 2.5 TO 3
HOURS.
&&
JMBEvent by event
20 flash flood, 10 heavy rain, 3 flood. Local standard time, as filed.
Flash Flood, Russell
- When
- September 11, 8:02 PM CST to September 12, 6:02 AM CST
- Where
- Russell County, 6.64 mi S of Waldo to 7.41 mi SSW of Waldo
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 39.024, -98.805
A local observer reported 5.25 inches of rain along Paradise Creek. This caused roads to flood along the creek and washed out some small bridges.
Heavy Rain, Sedgwick
- When
- September 12, 12:00 AM CST to 11:59 PM CST
- Where
- Sedgwick County, 0.61 mi W of (Ict)wichita Arpt
- Reported by
- Official NWS Observations
- Coordinates
- 37.651, -97.441
Wichita Mid Continent Airport measured its all time greatest 24 hour rainfall total of 10.31 inches.
Heavy Rain, Butler
- When
- September 12, 12:00 AM CST to 11:59 PM CST
- Where
- Butler County, 0.88 mi NW of Benton
- Reported by
- Public
- Coordinates
- 37.790, -97.130
An observer reported 9.81 inches of rain during the event.
Flash Flood, Harper
- When
- September 12, 3:35 AM CST to 10:35 AM CST
- Where
- Harper County, Anthony to 2.99 mi S of Anthony
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.150, -98.030
Kansas Highway 44 east of Anthony and Kansas State road 179 south of Anthony were closed due to high water. Also, many county roads were closed throughout the county.
Flash Flood, Harper
- When
- September 12, 3:38 AM CST to 9:38 AM CST
- Where
- Harper County, 0.81 mi E of Harper to 0.8 mi ENE of Harper
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 37.282, -98.005
A foot of water was reported over Highway 160 in the town of Harper. Water ran curb to curb along Highway 160 through town. Portions of South Pine and South Central were barricaded. A Harper police partol car had to be removed from service after water flooded the interior.
Heavy Rain, Butler
- When
- September 12, 4:10 AM CST
- Where
- Butler County, Rose Hill
- Reported by
- Public
- Coordinates
- 37.570, -97.130
There was 5.63 inches of rainfall reported in Rose Hill during the morning hours.
Flash Flood, Cowley
- When
- September 12, 4:52 AM CST to 10:52 AM CST
- Where
- Cowley County, 4.61 mi WNW of Winfield to 3.39 mi W of Winfield
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -97.060
Flash flooding was reported 5 miles west of Winfield.
Flash Flood, Butler
- When
- September 12, 5:01 AM CST to 3:01 PM CST
- Where
- Butler County, 4.15 mi NNW of El Dorado Res to 3.96 mi NW of El Dorado Res
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.921, -96.860
Water covered the road for a good portion of the day on Highway 77 north of El Dorado.
Flash Flood, Butler
- When
- September 12, 5:31 AM CST to 3:31 PM CST
- Where
- Butler County, 0.96 mi SE of Douglass to 0.8 mi SE of Douglass
- Cause
- Heavy Rain
- Property damage
- $55,000
- Crop damage
- $100
- Reported by
- Broadcast Media
- Coordinates
- 37.509, -97.010
Local broadcast media reported that a mobile home park was being evacuated due to high water in the town of Douglass.
Flash Flood, Butler
- When
- September 12, 5:47 AM CST to 3:47 PM CST
- Where
- Butler County, 3.1 mi NNE of Augusta to 3.14 mi NNE of Augusta
- Cause
- Heavy Rain
- Property damage
- $30,000
- Crop damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 37.724, -96.969
Two water rescues took place in Augusta in and around Augusta City Lake, near Gavin Park. One vehicle near Gavin park was engulfed by the high water, stranding the motorist.
Heavy Rain, Butler
- When
- September 12, 5:51 AM CST
- Where
- Butler County, 3.52 mi NW of El Dorado Res
- Reported by
- County Official
- Coordinates
- 37.910, -96.860
A county official reported 4.4 inches of rainfall since midnight.
Flash Flood, Cowley
- When
- September 12, 5:53 AM CST to 10:53 AM CST
- Where
- Cowley County, 4.22 mi S of Udall to 4.11 mi SSE of Udall
- Cause
- Heavy Rain
- Property damage
- $250,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.320, -97.109
Cowley Highway 3 had water over the road 4 miles south of Udall.
Flash Flood, Cowley
- When
- September 12, 5:53 AM CST to 10:53 AM CST
- Where
- Cowley County, 0.14 mi NNE of Rock to 2.61 mi S of Rock
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.452, -96.999
Cowley County Road 2 just east of Rock had water over the road.
Flash Flood, Sumner
- When
- September 12, 5:59 AM CST to 1:59 PM CST
- Where
- Sumner County, 4.05 mi NE of Riverdale to 3.09 mi ENE of Riverdale
- Cause
- Heavy Rain
- Property damage
- $6,000
- Crop damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.404, -97.340
Water ran over numerous roads across the county. Fast runnnig water covered the road along Highway 81 west of Belle Plaine and also south of Belle Plaine on Oliver near 60th Avenue. A water rescue was performed at 60th Avenue when a pickup truck tried to drive through 2 feet deep water and became stranded when his truck was pushed off the road. A local resident with an airboat helped in the rescue.
Heavy Rain, Butler
- When
- September 12, 6:05 AM CST
- Where
- Butler County, 1.78 mi WNW of Augusta
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -97.010
Six inches of rainfall fell over Augusta in a six hour period.
Flash Flood, Sedgwick
- When
- September 12, 6:30 AM CST to 2:30 PM CST
- Where
- Sedgwick County, 3.85 mi SE of Maize to 3.25 mi NNE of (Ict)wichita Arpt
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.725, -97.428
Nine to twelve inches of rainfall during the morning commute hours causing widespread street flooding of roadways up to 2 to 3 feet deep on the West side of the City of Wichita. Law enforcement officials reported 150 people were rescued from vehicles or evacuated because of the high water. 114 homes reported some type of surface flooding due to the heavy rainfall and sewers and sump pumps backed up into 141 more homes. This unprecedented amount of rainfall mainly fell during a five hour period, reminding some of the Halloween Flood of 1998. The large amount of rainfall caused the Cowskin/Calfskin Creek to once again come out of its banks, flooding homes in the Dells and Hidden Lakes Subdivision. 35 people were evacuated from the Park West Retirement home along the banks of the creek. Calls about stalled vehicles overwhelmed towing businesses across the city.
Flash Flood, Sedgwick
- When
- September 12, 6:33 AM CST to 1:33 PM CST
- Where
- Sedgwick County, 0.61 mi SE of Valley Center to 0.84 mi SW of Valley Center
- Cause
- Heavy Rain
- Property damage
- $135,000
- Crop damage
- $100
- Reported by
- Newspaper
- Coordinates
- 37.823, -97.363
Rainfall amounts of 10.80 inches caused widespread flooding across Valley Center. Hit the hardest was the Praire Lakes subdivision, where the large amount of rain caused the retention pond around the subdivision to rise rapidly and flood basements and stall cars. The Valley Center school district dismissed students early due to the high water and blocked access in and out of Valley Center.
Flash Flood, Sedgwick
- When
- September 12, 6:38 AM CST to 12:38 PM CST
- Where
- Sedgwick County, 3.94 mi ESE of Goddard to 1.81 mi SE of Garden Plain
- Cause
- Heavy Rain
- Property damage
- $310,000
- Crop damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 37.651, -97.512
Rainfall amounts of 6.40 inches lead to widespread reports of water over county roads southwest of Wichita.
Flash Flood, Sedgwick
- When
- September 12, 6:39 AM CST to 1:39 PM CST
- Where
- Sedgwick County, 2.6 mi WSW of Park City to 3.26 mi WSW of Park City
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 37.784, -97.363
Almost 6 inches of rainfall overwhelmed the sewer and flood control systems in and around Park City. This caused the closure of portions of 53rd Street, Hydraulic and Broadway through town. Crews were called into to sandbag in and around The Park City Hall near 61st and Hydraulic.
Heavy Rain, Sedgwick
- When
- September 12, 6:45 AM CST to 1:45 PM CST
- Where
- Sedgwick County, Park City
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -97.320
Observer reported 6.50 inches of rainfall in Park City.
Flood, Cowley
- When
- September 12, 7:00 AM CST to September 15, 7:23 AM CST
- Where
- Cowley County, 2.07 mi WSW of Winfield to 1.83 mi WSW of Winfield
- Cause
- Heavy Rain
- Property damage
- $255,000
- Crop damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 37.239, -97.015
Rapidly rising water along the Walnut River caused the Winfield Fairgrounds to flood. This flood caused the rapid evacuation of thousands of campers who had come to claim thier spot for the annual Walnut Valley Festival. Muddy conditions caused by up to 3.50 inches of rainfall lead to many of the campers to be pulled or towed out of the effected area. The water inundated the main grandstand and most of the stages, causing superfical damage but mainly caused some minor road damage.
Flash Flood, Sedgwick
- When
- September 12, 7:01 AM CST to 1:41 PM CST
- Where
- Sedgwick County, 4.02 mi N of Valley Center to 2.66 mi N of Valley Center
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $7,000
- Crop damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.887, -97.382
Widespread heavy rains of 8 to 10 inches caused flooding of numerous county roads across Northern Sedgwick County. One fatality occurred to the south of the town of Sedgwick, near the 11200 block of North West, when a stalled motorist apparently attempted to flee his vehicle and was swept into the ditch by the fast moving water and drowned.
Flash Flood, Sedgwick
- When
- September 12, 7:30 AM CST to 1:30 PM CST
- Where
- Sedgwick County, 2.57 mi SSE of Maize to 0.66 mi SSW of Maize
- Cause
- Heavy Rain
- Property damage
- $138,000
- Crop damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 37.734, -97.457
Almost 10 inches of rainfall closed roads in the town of Maize and just to the south of Maize. Numerous homes reported flooded basements. The high waters forced the Maize USD 266 school district to dismiss classes early due to the lack of open roads.
Heavy Rain, Sedgwick
- When
- September 12, 7:30 AM CST to 4:30 PM CST
- Where
- Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -97.480
A National Weather Service employee measured 10.10 inches of rain.
Flash Flood, Sumner
- When
- September 12, 9:15 AM CST to 1:15 PM CST
- Where
- Sumner County, 3.81 mi NNE of Conway Spgs to 1.21 mi NE of Milton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.453, -97.631
Kansas Highway 49 north of Conway Springs and Kansas HIghway 42 near Suppesville were closed due to high water.
Flash Flood, Marion
- When
- September 12, 9:34 AM CST to 1:34 PM CST
- Where
- Marion County, 2.14 mi SSW of Marion Res to 1.81 mi SSW of Marion Res
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.353, -97.149
Water was over county road 190th at Mustang.
Flash Flood, Marion
- When
- September 12, 9:34 AM CST to 1:34 PM CST
- Where
- Marion County, 5.63 mi SE of Peabody to 5.22 mi WNW of Burns
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.110, -97.030
Water was over County Road 40th at Timber Road and Upland Road.
Heavy Rain, Kingman
- When
- September 12, 10:30 AM CST
- Where
- Kingman County, 0.24 mi S of Rago
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 37.447, -98.081
A vehicle traveling north, hit water standing on the roadway and lost control south of Rago on Kansas Highway 14. The driver of the car was injured when his left arm/elbow went through the drivers window.
Flash Flood, Sumner
- When
- September 12, 12:48 PM CST to September 13, 1:55 PM CST
- Where
- Sumner County, 2.63 mi ESE of Wellington to 3.72 mi SSE of Wellington
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.255, -97.356
Interstate 35 (The Kansas Turnpike) was closed due to high water at mile marker 16. This 2 mile stretch of road closure caused interstate traffic to be diverted at the Wellington, Kansas exit (mile marker 19) through Wellington, which then returned to the interstate at the South Haven, Kansas (mile marker 4) interchange.
Heavy Rain, Harper
- When
- September 12, 5:00 PM CST
- Where
- Harper County, 0.87 mi NE of Attica
- Reported by
- Broadcast Media
- Coordinates
- 37.239, -98.219
There was 3.80 inches of rainfall reported at Attica High School.
Heavy Rain, Sedgwick
- When
- September 12, 5:00 PM CST
- Where
- Sedgwick County, 0.69 mi N of Clearwater
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -97.500
A trained spotter reported 8.00 inches of rainfall for the storm.
Flood, Sumner
- When
- September 13, 12:59 AM CST to 12:59 PM CST
- Where
- Sumner County, 3.78 mi ENE of Riverdale to 4.17 mi N of Riverdale
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 37.384, -97.333
Flooding along the Ninnescah River lead to evacuations in the Ponderosa area west of Belle Plaine.
Flood, Sumner
- When
- September 13, 7:00 PM CST to 10:30 PM CST
- Where
- Sumner County, 1.84 mi SSE of Argonia to 2.29 mi SSE of Argonia
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $10,000
- Crop damage
- $100
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.245, -97.760
Raging water along the Chikaskia River caused 5 teenagers to become trapped, as they were rafting down the river. The water rescue that followed lead to 3 emergency workers ending up in the water along with the stranded teenagers. A volunteer firefighter then attempted to make an individual rescue, but lost his balance, and was swept under by the strong current. The man later died from injuries sustained during the rescue.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Louisiana, September 11 to 14, 2008$194 million · 35 events
- Flash Flooding and Flooding in Oklahoma, September 11 to 13, 2008$2.3 million · 36 events
- Flash Flood and Flooding in Texas, September 11 to 12, 2008$4.6 million · 7 events
- Storm Surge in Florida, September 11 to 12, 2008$1.3 million · 3 events
- Storm Surge in Alabama, September 11 to 12, 2008$1.0 million · 2 events
- Lightning Strike in Georgia, September 11, 200812 injured · 1 event
- Dust Storm and Damaging Winds in Arizona, September 11, 2008$130,000 · 65 kt wind · 7 events
- Flash Flooding in Illinois, September 11, 2008$45,000 · 4 events
- Flash Flood and Damaging Winds in Arizona, September 11, 2008$45,000 · 56 kt wind · 3 events
- Flash Flooding in Kansas, September 11, 2008$15,000 · 2 events
- Tropical Storm and Storm Surge in Mississippi, September 11 to 13, 20086 events
- Flooding and Heavy Rain in Kansas, September 11 to 12, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135661, 135401, 135673, 134626, 134625, 134629, 135222, 134637, 134631, 134632, 134636, 135223, 135225, 135138, 134634, 135397, 135395, 135398, 135235, 135234, 135233, 135396, 135236, 135399, 135221, 135231, 135232, 134628, 135139, 134627, 135400, 135681, 135170.